Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 24, 2017, 4:25 AM PST for 6 counties in California. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2017, 4:25 AM PST (12:25 UTC)
- Expired
- Jan 24, 2017, 4:00 PM PST
- In force
- 12 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 0.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802 WHUS46 KMTR 241225 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 425 AM PST TUE JAN 24 2017 CAZ006-505-509-529-530-242030- /O.NEW.KMTR.SU.Y.0002.170124T1225Z-170125T0000Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 425 AM PST TUE JAN 24 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. * SWELL...WEST SWELL 13 TO 16 FEET. SWELL PERIODS 14 SECONDS. * SURF...BREAKER HEIGHTS LOCALLY 20 TO 25 FT. * TIMING...CONTINUING THROUGH TUESDAY AFTERNOON. * IMPACTS...LARGE BREAKING WAVES...STRONG RIP CURRENTS...AND SNEAKER WAVES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
2 follow-up statements
917 WHUS46 KMTR 242024 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1224 PM PST TUE JAN 24 2017 CAZ006-505-509-529-530-250000- /O.CON.KMTR.SU.Y.0002.000000T0000Z-170125T0000Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1224 PM PST TUE JAN 24 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * SWELL...WEST SWELL 13 TO 16 FEET. SWELL PERIODS 14 SECONDS. * SURF...BREAKER HEIGHTS LOCALLY 20 TO 25 FT. * TIMING...CONTINUING THROUGH TUESDAY AFTERNOON. * IMPACTS...LARGE BREAKING WAVES...STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
998 WHUS46 KMTR 242333 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 333 PM PST TUE JAN 24 2017 CAZ006-505-509-529-530-250045- /O.EXP.KMTR.SU.Y.0002.000000T0000Z-170125T0000Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 333 PM PST TUE JAN 24 2017 ...HIGH SURF ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... SEAS WILL CONTINUE TO DROP BELOW 15 FEET OVERNIGHT. EVEN THOUGH THE ADVISORY HAS EXPIRED PLEASE USE EXTRA CAUTION WHILE VISITING THE COAST AS SEAS REMAIN TURBULENT AND DANGEROUS. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 24, 3:42 AM PST, 43 minutes earlier.
Area forecast discussion, Jan 24, 3:42 AM PST, 43 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
342 AM PST Tue Jan 24 2017
.SYNOPSIS...Isolated showers likely to linger this morning across
the region and give way to clearing skies this afternoon and
evening. Dry weather conditions return region-wide into Wednesday
before a passing system brings a slight chance of precipitation to
the northern portion of the region Wednesday night into Thursday.
Otherwise, dry weather conditions likely into the upcoming
weekend.
&&
.DISCUSSION...as of 02:46 AM PST Tuesday...Showers persist early
this morning over the Monterey Bay and off of the San
Francisco/San Mateo coast as well as the North Bay coast. These
lingering showers are in response to the back end of the mid/upper
level trough pushing inland. Given the cold and unstable air mass
aloft, showers that pushed inland early in the night continued to
produce small hail and KMUX 88D Radar indicated weak rotation with
some of the cells off of the coast. However, does appear these
cells have weakened over the past hour or so. In addition, snow
levels have been around or slightly below 3,000 ft through the
night with snow showers likely impacting the higher elevations
across the region.
Showers are forecast to diminish in coverage through the morning
with clearing skies by this afternoon/evening as a weak short-wave
ridge builds aloft. With clearing skies overnight, colder
temperatures are likely into Wednesday morning with patchy fog
possible in the North Bay and East Bay valleys. Should see most
areas fall into the 30s by sunrise Wednesday with lower 30s in the
coldest, inland valley locations. Meanwhile, around the San
Francisco Bay upper 30s to lower 40s are expected.
By Wednesday night, a weak system is forecast to past inland
north of the region and bring a slight chance of precipitation to
the northern portion of the region. Overall, rainfall will be
limit with this system and most locations across the region will
remain dry. By Thursday morning, a few lingering showers will be
possible along the coast and into the coastal hills. Otherwise,
the ridge will build in stronger over the region through late week
and maintain dry weather conditions.
The ridge will then build inland further and aid in warming
temperatures region-wide this upcoming weekend. Could see
afternoon temperatures warm above seasonal averages by Saturday
and Sunday. The ridge will likely hold in place even to early next
week with many areas warming into the 60s. The forecast models
continue to hint at the ridge breaking down and troughing
returning to the West Coast by the middle of next week. Thus,
precipitation may return to the central California coast late in
the forecast period, however confidence remains low at this time.
&&
.AVIATION...As of 3:42 AM PST Tuesday...Scattered showers will
gradually diminish as a low pressure system continues to slide
south down the coast. The departing low will take the mid-level
cigs with it leading to mostly clear skies this afternoon.
Conditions will continue to improve through today as this system
exits the region and high pressure builds in. Moderate to high
confidence.
Vicinity of KSFO....Mostly VFR conditions expected. A stray
shower cannot be ruled out this morning. Light offshore winds will
veer onshore once again this afternoon. Moderate confidence.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Mostly VFR cigs and vsby expected through
the period. A stray shower cannot be ruled out this morning.
Light offshore winds will veer onshore once again this afternoon.
Moderate confidence.
&&
.MARINE...as of 3:00 AM PST Tuesday...Scattered showers and
isolated thunderstorms will continue to diminish this morning as a
low pressure system continues to slide south down the coast and
through our coastal waters. Large westerly swell will persist
through tonight. Another long period swell will move into our
region on Wednesday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...High Surf Advisory...CAZ006-505-509-529-530
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Mry Bay
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Rough Bar Advisory for SF Bar
&&
PUBLIC FORECAST: RGass
AVIATION/MARINE: CW
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Jan 23, 7:55 PM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 755 PM PST MON JAN 23 2017 CAZ006-505>513-516>518-528>530-250400- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 755 PM PST MON JAN 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN CALIFORNIA. .DAY ONE...TONIGHT SCATTERED SHOWERS WITH SMALL HAIL WILL CONTINUE THROUGH TONIGHT. THER IS THE POSSIBILITY OF A THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 12:10 AM PST | Special Marine Warning | MTR | 35 min | |
| Jan 24, 12:59 AM PST | Special Marine Warning | MTR | 46 min | |
| Jan 24, 1:29 AM PST | Special Marine Warning | MTR | 46 min | |
| Jan 24, 3:07 AM PST | Small Craft Advisory for Rough Bar | MTR | 24 hr |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.